Don’t forget your malaria tablets

Posted on Monday, December 16th, 2013

Taken from The Times 10th December 2013

Forty-seven year old Jayne Rowley is the latest Briton to have died from malaria, and her demise last month should be a warning for anyone planning a trip to an exotic location; never underestimate the threat posed by malaria.

Mr and Mrs Rowley decided not to bother with malaria tablets during their holiday to The Gambia, even though it is a high-risk area. They both contracted the disease shortly after returning home, but while Mr Rowley made a full recovery, his wife was not so lucky.

Deaths from malaria in the UK are unusual – official statistics show anything between 2 and 16 a year over the last two decades – but the infection is not that uncommon. In a bad year the NHS can treat an average of 50 imported cases a week in returning holiday makers and business travellers. And the combination of a trip to Africa and not taking anti-malarials is a depressingly recurrent theme.

I know plenty of people who have been happy to play Russian roulette with their health and they always cite the same justification; the side effects of the pills are awful, and the locals (including ex-pats) don’t bother so why should we?

Anti-malarials can have nasty side-effects, ranging from sun-induced skin rashes to changes in mood and behaviour, but they are nowhere near as common as most people think. And as for the “locals don’t bother” argument, then do bear in mind that at least 700,000 of these locals (90% of them living in Africa) die from malaria every year. Although few choose to eschew pills, most simply don’t have access to them.

It is difficult to say how likely you are to catch malaria because it varies tremendously depending on which country you are visiting, and what you are doing while you are there. But recent research suggests that, in the worst affected parts of Africa visitors should expect to be bitten by an infected mosquito on a daily basis.

The lesson is clear; if you are going to an area where there is a significant risk of catching malaria and you have been advised to take anti-malarials, then you should do so. And please follow the instructions to the letter.

Depending on the type you have been given, you will need to take your pills anywhere from up to a week before you leave until a month after you return. Lots of travellers are tempted to stop their medication when they have finished their trip, but the danger doesn’t stop once you get home, and failing to finish the course can have catastrophic consequences.

I will never forget meeting the mother of a British gap-year student who died from malaria after returning to the UK from a stint working as a teacher in a school in Ghana. On leaving Africa he gave his remaining anti-malarials to the pupils as he thought he no longer needed them – a gesture that would cost him his life. He died of malaria three weeks later.

If you are put off by the side effects of anti-malarials your doctor may suggest starting them a couple of weeks before departure so that any problems become evident while you are still in the UK when there is still time to switch you to a different type. If you develop problems once you are abroad, don’t stop taking the drugs until you have obtained an alternative from a local doctor or pharmacist. And don’t forget that pills are never a substitute for basic preventative measures such as insect repellents and mosquito nets.

Last, but not least, if you fall ill after returning from a malarial country – even if you have taken your pills correctly – make sure you tell your doctor where you have been. Malaria is a relatively easy condition to diagnose (using a blood test) and treat (in most cases) and the real danger arises when the diagnosis isn’t considered and it is confused with less worrying infections like influenza.

For more information on preventing and treating malaria visit www.malariahotspots.co.uk

• Malaria is spread by female mosquitoes infected by the Plasmodium parasite (males are mainly nectar feeders and don’t bite)

• The parasite is transferred during a bite and travels around the victim’s circulation to the liver. Once there it starts to reproduce, multiplying thousands of times over the next week before re-entering the blood stream to cause malarial symptoms which often mimic flu or food poisoning and include headache, diarrhoea, a high temperature, vomiting and aches and pains.

 

Leave a Reply